Deterioration since coming off neuro patches - Cure Parkinson's

Cure Parkinson's

19,551 members20,559 posts

Deterioration since coming off neuro patches

allofatremor profile image

My husband 10 yrs diagnosed, came off his neuro patches because of compulsive behaviour.

He has extra stalevo instead, his behaviour has changed dramatically he is very mixed up, talks in riddles and basically doesn’t seem to comprehend any conversations.

It’s so hard to get him to make to make sense, I’m trying to get him back on the neuro patches ASAP.

Do you think this is caused by coming off the patches or something else ? He’s driving me crazy. I know that coming off the patches could cause problems with his mobility which it has can’t get his legs going most days.

I’m desperately hoping that it’s coming off the patches that’s causing him to be so confused.

He’s trying to get dressed at silly o’clock up to go to the Chemist at 5am, All kinds of crazy behaviour.

Any knowledge or advise would be most welcome x

17 Replies

I would call the doctor soon and let them know. Sometimes people have a difficult time changing meds and the doctor should know what you can do.

allofatremor profile image
allofatremor in reply to laglag

Thanks Laglag I’ve already done that but the Gp waits for letter from Neuro, just wondered if the change in meds could be affecting his memory and thinking straight? X

laglag profile image
laglag in reply to allofatremor

medicalnewstoday.com/articl...

I believe it could be. Do you usually get an appointment pretty quickly? You'll want to get in soon because you don't him to get too adjusted to the new med in case it is from the new med. Is he waiting for an appt. with the GP in or the Neuro? Changing meds sometimes can be tricky.

He’s waiting for his neuro patches to prescribed back to him starting with 2mg then 4mg his original dose was 6mg but there’s no mention of him being given that at the moment .He’s waiting for a appointment with his neuro which will be by FaceTime hopefully very soon x

laglag profile image
laglag in reply to allofatremor

Good. That is what the article states. Take care & keep us updated on how he is and what the doctor says.

I heard one needs to always taper off gradually to avoid severe withdrawal symptoms with dopamine agonists in particular, and even then, close to 20 percent may experience DAWS. FDA has broadened its warning on dopamine agonists. My dad is on ropinirole since January and unfortunately his head has gotten much worse, among other side effects ... yet the doctor and my parents don't try to get him off the ropinirole. Sorry, very frustrating. Hope your husband gets better soon.

park_bear profile image
park_bear in reply to kathy775

Exactly. He needs to taper the dosage gradually instead of coming off all at once.

Hope your Dad is doing well x

Thank you kindly

Lithium orotate may help calm compulsive behavior. You can read articles about it on the net and/or ask his doctor. My mother who is 84 old and a PwP responded very well to this treatment.

Hi there, This sounds very urgent. Surely the neurologist would want to see him immediately, ours certainly would. You must be frantic. Have you conveyed this to the Neuro.

My husband was on the Neupro patch for a number of years, but eventually it stopped working. His apathy returned with a vengeance. The Neuro tried increasing and decreasing the dose. Nothing changed.

I’d say there’s a good chance that coming off the patch has caused his behaviour.

God luck, keep us in the loop.

Gwendoline

Thank you, yes his neuro supposed to be arranging a on line review with us but when I just don’t know.He has started back on the patch today 2mg for 3 days then 4mg for 28 days.

He used to have 6mg but apparently we will have to wait and see.

PD just sucks it’s horrible I wish I could take it from him hate to see him suffer so much.

We have no family just seems impossible most days.

I’m just hoping the patches help x

your husband is on transdermal ROTIGOTINE (WHICH IS A NON-ERGOLINE CLASS OF DOPAMINE AGONISTS)

transdermals are extremely effective at dumping molecules directly into the blood stream because the delivery system bypasses the liver.... allowing also increased bioavailability of the drug. Thus, it is a potent delivery of the drug several times in excess of tablets, caps, or even powders or tinctures.

half life for 1 patch is about 8 hours with a Cmax peak at about 3 hours regardless of dose.

adverse events are common, but not of the nature you attempted to describe.

therefore, we can probably assume your neuro and GP made a serious mistake making him go cold turkey when he was on 6mgs (did they? you gloss over this important issue.). by the way, 6 mgs/24 hours is over the top. So, some of his behavior is not unexpected which your docs should have told you about at that dose level.

But most neuro and gp docs are clueless about PD. you have to hunt for someone who knows something. tough to do in your NHS system where every doc goes by the BOOK.

Stalevo is nothing special. EU/Brit standard. forget using lithium orate. hit or miss.

you need expert help because your husband is 10 years in and he isn't going to get any better with Stalevo. Lewy Body dementia is not uncommon at 10+ years for Pwp. (I see it all the time on this forum and in my support groups.) It is a reality. PD is simply not a motor dysfunction disease. never was. I feel very sorry for you because it is a difficult road..

finally, be very careful of introducing anti-psychotics or anti-depressants which some neuros love to do. they can make matters much worse.

sharon

Hi Sharon, thanks for all the info you seem to know a lot of in-depth knowledge about PD and drugs.My husband had a few sessions of seeing someone on the roof a few times prior to any med changes.

Since coming off the patches he seems to not make any sense when he’s talking everything is mixed up and confused very hard to explain what I mean.

I’m just hoping I get him back once he is back on the patches? But maybe not from what you say.

He Neuro said to see how he goes then if things don’t improve he suggests tests for infection and screening for cognitive problems? Just hope it’s not dementia what exactly is lewi bodies I hear this alot. X

(see my profile first)

Hallucinations are not uncommon in late stage PD. Probably greater than 25% of this cohort have repetitive hallucinations/delusions. If your neuro doesn't understand that find a new one. he is clueless about PD. FIRE HIM.

Have they occurred since going on Neupro? or off of it? one way or the other Neupro "might" have exaggerated the situation.

From an infection? I doubt it.

Lewy Body dementia is dementia supposedly unique to PD. (I don't think so). Lewy bodies are unwanted protein deposits or clumps in the brain. think of them as sludge deposits in your car's oil. not good. in fact, bad.

Your husband probably has it. realize the possibility. Dementia is a multi-faceted disease, which can include hallucinations, etc., not just loss of memory.

sharon

My husband has just withdrawn from spirocco a dopamine agonists, it has taken just under 4 months to come off , he was in 22mg , he developed horrendous hallucinations and the PD nurse started the gradual withdrawal, he was also under the mental health team . Together we have worked to keep him calm and last week he took his last 2mg of spirocco, he now needs to wait three weeks to see if the hallucinations totally disappear. Vestiges of them still break through in the evening ☹️ we were told coming off dopamine agonists cold turkey could cause DAWS .Next week he is having cognitive tests to see if he has deteriorated. He was on dopamine agonists fir 12 years .

You may also like...